Alert archive / Wyoming / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Cheyenne, WY

July 5, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this red flag warning at Jul 5, 2024, 7:27 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Jul 6, 2024, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2024, 7:27 PM MDT (01:27 UTC)
In effect from
Jul 6, 2024, 12:00 PM MDT
Expired
Jul 6, 2024, 8:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:31 PM MDTNON-TSTM WND GST 82Laramie, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3235 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS85 KCYS 060127
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
727 PM MDT Fri Jul 5 2024

...FIRE WEATHER WATCH FOR AREAS OF CARBON AND ALBANY COUNTY
SATURDAY AFTERNOON...

WYZ425-428-061215-
/O.UPG.KCYS.FW.A.0007.240706T1800Z-240707T0200Z/
/O.NEW.KCYS.FW.W.0013.240706T1800Z-240707T0200Z/
Upper North Platte River Basin-Southern Laramie Valley-
727 PM MDT Fri Jul 5 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
GUSTY WEST WINDS AND VERY LOW HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Saturday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 425 and 428.
  

* WIND...West winds 15 to 25 mph gusts to 35 mph.

* HUMIDITY...10-15%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ422-423-427-061215-
/O.CON.KCYS.FW.A.0007.240706T1800Z-240707T0200Z/
Central and West Carbon-Southwest Carbon County-
North Snowy Range Foothills-
727 PM MDT Fri Jul 5 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY
WINDS FOR FIRE WEATHER ZONES 422, 423, AND 427...

* AFFECTED AREA...Fire weather zones 422...423 and 427.
  

* WIND...West winds 15 to 25 mph gusts to 30 mph.

* HUMIDITY...10-15%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
442 
WWUS85 KCYS 060749
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
149 AM MDT Sat Jul 6 2024

...FIRE WEATHER WATCH FOR AREAS OF CARBON AND ALBANY COUNTY
SATURDAY AFTERNOON...

WYZ422-423-427-060900-
/O.CAN.KCYS.FW.A.0007.240706T1800Z-240707T0200Z/
Central and West Carbon-Southwest Carbon County-
North Snowy Range Foothills-
149 AM MDT Sat Jul 6 2024

...FIRE WEATHER WATCH IS CANCELLED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR FIRE WEATHER ZONES 422, 423, AND 427...

The National Weather Service in Cheyenne has cancelled the Fire
Weather Watch. 

Fire weather conditions are expected, including low relative
humidity and gusty winds, however, fuels are still non-critical.

$$

WYZ425-428-070200-
/O.CON.KCYS.FW.W.0013.240706T1800Z-240707T0200Z/
Upper North Platte River Basin-Southern Laramie Valley-
149 AM MDT Sat Jul 6 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WEST WINDS AND VERY LOW HUMIDITY...

* AFFECTED AREA...Fire weather zones 425 and 428.

* WIND...West winds 15 to 25 mph gusts to 35 mph.

* HUMIDITY...10-15%

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
044 
WWUS85 KCYS 062018
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
218 PM MDT Sat Jul 6 2024

... RED FLAG WARNING FOR AREAS OF CARBON AND ALBANY COUNTY 
THROUGH EARLY EVENING...

WYZ425-428-070200-
/O.CON.KCYS.FW.W.0013.000000T0000Z-240707T0200Z/
Upper North Platte River Basin-Southern Laramie Valley-
218 PM MDT Sat Jul 6 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WEST WINDS AND VERY LOW HUMIDITY...

* AFFECTED AREA...Fire weather zones 425 and 428.

* WIND...West winds 15 to 25 mph gusts to 35 mph.

* HUMIDITY...10-15%

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
403 
WWUS85 KCYS 070151
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
751 PM MDT Sat Jul 6 2024

...RED FLAG WARNING FOR FWZ 425 AND 428 EXPIRED AT 8 PM...

WYZ425-428-070300-
/O.EXP.KCYS.FW.W.0013.000000T0000Z-240707T0200Z/
Upper North Platte River Basin-Southern Laramie Valley-
751 PM MDT Sat Jul 6 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND 428...

Evening humidity has climbed above 15 percent and is no longer
expected to be critical through the remainder of the evening.
Therefore...Red Flag Warnings will be allowed to expire on time at
8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 5, 5:25 PM MDT, 2 hours 2 minutes earlier. Its key messages:

  • Near critical to critical fire weather conditions expected on Saturday for parts of Carbon and Albany County. A Fire Weather Watch remains in effect for those areas due to gusty winds and low humidity during the afternoon and early evening.
  • Occasional chances for showers and thunderstorms will exist over the next several days as a series of weak disturbances impact the region. The potential for measurable precipitation will remain quite low.
  • A few storms may produce small hail and gusty winds on Saturday afternoon with a brief surge of pacific moisture, but the overall potential for severe storms will remain very low.
  • Gradual warming trend expected through next week with limited precipitation chances.
Area forecast discussion, Jul 5, 5:25 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Fri Jul 5 2024

.KEY MESSAGES...

- Near critical to critical fire weather conditions expected on
  Saturday for parts of Carbon and Albany County. A Fire Weather
  Watch remains in effect for those areas due to gusty winds and
  low humidity during the afternoon and early evening.

- Occasional chances for showers and thunderstorms will exist
  over the next several days as a series of weak disturbances
  impact the region. The potential for measurable precipitation
  will remain quite low.

- A few storms may produce small hail and gusty winds on
  Saturday afternoon with a brief surge of pacific moisture, but
  the overall potential for severe storms will remain very low.

- Gradual warming trend expected through next week with limited
  precipitation chances.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 230 PM MDT Fri Jul 5 2024

A pleasant day remains firmly in place across the region this
afternoon. Surface temperatures in the 70s to the lower 80s for
the high plains, and the higher terrain remain in the 60s in our
mountain forecast zones. Breezy winds are also present across
the area, with 20-30mph wind gusts being prevalent in our cwa.
Water vapor satellite imagery shows very dry air being present
in the lower levels, but diurnal heating this afternoon has
create an evident swath of fair weather cumulus and cirrocumulus
while taking a look at the current GOES-16 visible satellite
imagery. Wouldn't be surprised if a sprinkle or two falls in a
few spots before the afternoon is set and done, which could
create an elevated wind gust or two higher than 40mph. Mostly
clear skies are expected tonight along the I-80 corridor,
especially west of the Laramie Range. A passing shortwave
disturbance to our north across eastern MT and the Dakotas will
create an isolated opportunity for a rumble of thunder and a
brief shower overnight into early Saturday morning mainly north
of the North Platte River Valley into the NE Panhandle. This
will allow for pesky clouds to build and stick around, keeping
temperatures elevated overnight in western NE.

The shortwave disturbance will propagate to the east across the
Northern Plains on Saturday. Weak upper level energy from the
Pacific Northwest will combine with moisture, marginal
instability, and modest lapse rates by late Saturday afternoon
and evening. Chances for isolated showers and thunderstorms late
in the day and overnight Saturday will be possible for areas
along and east of the Laramie Range. Before this, daytime highs
will be warm as several areas see upper 70s to middle 80s.
Slightly cooler temperatures will be present for the
Snowy/Sierra Madre mountain ranges for those that are planning
outdoor extracurricular activities. Very dry air will propagate
into our western forecast zones, especially Carbon and Albany
County on Saturday. Fire weather concerns will ramp up as breezy
to gusty winds of 20-30+ mph are favored. A Fire Weather Watch
has been issued to reflect this. Some areas could dip into the
single digits for relative humidity, which will cause flashy
fuels to burn easily and potentially spread quickly thanks in
part to the wind gusts.

The main shortwave trough axis will swing through the cwa by
Sunday, and bring another cold front to the area. This will
cause pleasant conditions as surface High pressure builds into
the area behind the cold FROPA by late Sunday. Daytime highs by
late Sunday afternoon will struggle to eclipse the 70 degree
mark in southeast Wyoming. Lower elevations in western Nebraska
will creep into the lower to middle 70s. Scattered rain showers
and isolated thunderstorms will remain possible through the
evening hours. Unfortunately, a wetting rainfall in excess of
0.10 inches is not favored for many areas where the scattered
rain showers occur across our cwa. Sunday night will see mostly
clear skies. Despite it being the first week of July, we could
see some areas in the low to middle 30s for the highest
elevations in the Snowy and Sierra Madre Mtns by daybreak
Monday. The remaining areas will see 40s to low 50s for morning
lows as we begin the new full week of July.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 230 PM MDT Fri Jul 5 2024

A gradual warming trend and fairly dry conditions will be the
overall theme for next week's weather. The main synoptic driver will
be the persistent ridge that is currently building near the West
Coast. Ensembles are in reasonably good agreement on this feature
very slowly drifting eastward over the course of the week. Monday
still look several degrees cooler than average for this time of year
in the wake of the last more significant shortwave trough rotating
around the central US. Tuesday should warm back to near or slightly
below average as the ridge slowly expands eastward. For Wednesday,
several ensemble members (mostly ECMWF) have a slower expansion of
the ridge, which would allow the next shortwave riding around the
longwave trough to bring its cold front through the area and briefly
stall the warming trend. Other members (mostly GEFS) build the ridge
in faster, which would shunt this next front off to the east.
Precipitation will be hard to come by in this period with fairly dry
air in the lower atmosphere. Monday might be nearly completely dry,
but precipitable water values should climb closer to climatological
norms for Tuesday and Wednesday. This should allow for some isolated
afternoon convection, mainly over and near the higher terrain. We'll
have to watch the plains in the ECMWF slower warm-up scenario, as
this would also allow the vort-max aloft to kick off some activity
on Tuesday/Wednesday in the Nebraska panhandle. The GFS and GEFS
generally keep this more towards central and eastern Nebraska.

By Thursday, ensembles are in good agreement that our area will be
firmly under the influence of the ridge. Thus, expect above average
temperatures to return to the forecast, bringing widespread upper
80s to 90s to the area. While essentially all ensemble members are
on board with hot weather returning by Thursday, the GEFS/GFS
solution is a bit more aggressive than the ECMWF and its ensemble.
NAEFS mean 500-mb heights and 700-mb temperatures are already
approaching the 90th percentile of climatology by Friday, more so
for northern and western portions of the forecast area. While it
certainly looks hot, probabilities of record highs are fairly low at
this time, mainly because this is the climatological hottest time of
the year.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 520 PM MDT Fri Jul 5 2024

Northwest flow aloft will continue. Clear skies will prevail,
with occasional scattered to broken clouds from 10000 to
12000 feet. Showers will be in the vicinity at Chadron and
Alliance from 08Z to 14Z. Winds will gust to 27 knots at the
Wyoming terminals and Sidney until 02Z, and to 25 knots at all
terminals after 14Z Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Saturday afternoon through Saturday
     evening for WYZ422-423-425-427-428.
NE...None.

&&

SHORT TERM...BW
LONG TERM...MN
AVIATION...RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:26 PM MDTSpecial Weather StatementCYSLaramie34 min

Nearby

Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.